Should a person who has bad diarrhea continue to take stool softeners


Q: Should a person who has bad diarrhea continue to take stool softners. My mom has had diarrhea for a week and was taking stool softners prior as a daily precaution.


A:   Hi.
Thanks for your query.

Read and understood the history that your Mother is taking the stool softener as a precaution and now she has bad diarrhea for a week.

The person who has bad diarrhea should stop the stool softener.
Since your Mother is suffering from diarrhea for a week, she need a medical attendance for clinical evaluation, actual physical examination by a Doctor to know the depth of the problem. If stopping the stool softener stop the diarrhea, nothing more needs to be done.
If the loose stool continue, your mother may need a few tests of blood, urine and stool, ultrasonography and a course of antibiotics, probiotics, activated charcoal tablets and symptomatic and supportive treatment as may be necessary.

She will be fine within 5 days.
If the problem still continues, it will be better to take a consultation of a Gastroenterologist and undergo further tests and treatment.

I hope this answer helps you mother to get a proper diagnosis and treatment

Related Q&A

Q: Hi, I've just found a skin tag like grown on my Perineum I'm female.

Q: I have stomach problems frequent bowels movements, sometimes a cramping diarrhea with burning stomach mostly after ...

Q: I slept with somebody that has vaginal herpes and I used condom but my tongue touched her vagiana. She said she didn'...

Q: I am a 69 year old woman and have suffered from a lack of iron all my life. I do not take regular medicine but every...

Q: Hi. I have a 20 month old daughter who has had ear infections 5 times in the last 7 months and currently has a sinus ...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon